FULL-THICKNESS MACULAR HOLE FOLLOWING INTRAVITREAL INJECTION OF TRIAMCINOLONE ACETONIDE IN CENTRAL RETINAL VEIN OCCLUSION Agne`s Glacet-Bernard, MD, Monika Voigt, MD, Gabriel Coscas, MD, Gise`le Soubrane, PHD
Macular hole could be a new complication of intravitreous injection of triamcinolone acetonide, particularly in eyes with dramatic macular edema and without posterior vitreous detachment.
hemorrhages. Foveal thickness was greater than 1,000 m on OCT. Fluorescein angiography revealed the appearance of moderate retinal ischemia in the peripheral quadrants. B-scan ultrasonography showed the absence of posterior vitreous detachment. An intravitreal injection of 4 mg of triamcinolone acetonide was given in the left eye, 2 months after the onset of the CRVO. A moderate elevation of the intraocular pressure was controlled by topical medication. Follow-up 10 days after the injection showed a significant decrease in macular edema (538 m on OCT), but no visual improvement was observed (5/200, Figure 2). Two months after the injection, visual acuity remained unchanged. Biomicroscopic fundus examination disclosed a large full-thickness macular hole. Posterior hyaloid was visible and detached from the retina, with obvious visibility of a large Weiss ring in front of the posterior pole. B-scan ultrasonography with high gain settings confirmed the posterior vitreous detachment. On OCT, most of the intraretinal cysts have disappeared; there was a slight detachment of the posterior retina around the hole. Beside the hole, the retinal thickness was 326 m. The hyaloid was not more visible on the OCT scan, probably because vitreous body was retracted and the hyaloid was far from the posterior retina. As the patient did not notice any change in his vision within the 2 months period of follow-up after the injection, the exact time of occurrence of the hole cannot be ascertained. A final examination 9 months after the injection showed similar results.
From University Eye Clinic of Creteil, Intercommunal and Henri Mondor (Assistance Publique des Hoˆpitaux de Paris) Hospitals, University of Paris XII, Creteil, France.
ntravitreal injection of triamcinolone acetonide (IVTA) is a new approach in the management of macular edema, and several pilot studies have showed some benefit in the management of retinal vein occlusion. However, its use is not devoid of potential ocular side effect. This retrospective case report describes a new possible complication of IVTA. Case Report
A 61-year-old man had a 3-week history of decreased visual acuity in the left eye. Best-corrected visual acuity was 20/20 in the right eye and 20/200 in the left. Anterior segment examination results were unremarkable. Intraocular pressure was 16 mmHg bilaterally. A dilated fundus examination revealed a normal fundus in the right eye and findings consistent with a central retinal vein occlusion (CRVO) in the left eye. Vitreous cavity was optically transparent without floaters or signs of vitreous detachment. Fluorescein angiography confirmed the diagnosis and displayed a nonischemic form of CRVO (Figure 1). Optical coherence tomography (OCT) revealed a thickened retina (740 m) with cystoid changes. The patient had no medical history and biologic screening disclosed moderately elevated hyperuricemia and hypertriglyceridemia. Follow-up 1 month later showed a progressive decrease in visual acuity to 5/200. Anterior segment examination was unremarkable. Fundus examination revealed deeper and more numerous retinal
Discussion Several possible side effects have been reported following IVTA, such as increase in intraocular pressure, cataract progression, endophthalmitis or noninfectious endophthalmitis, and floaters,1 but this is the first report on the occurrence of a full-thickness macular hole. CRVO eyes may experience lamellar hole second-
Reprint requests: Dr. A. Glacet-Bernard, Hopital Intercommunal de Creteil, Service d’Ophtalmologie, 40, avenue de Verdun, 94010 Creteil, France; e-mail: [email protected]
FULL-THICKNESS MACULAR HOLE FOLLOWING IVTA IN CRVO
Fig. 1. The patient preoperatively, 3 weeks after the onset of central retinal vein occlusion (CRVO). A, Red-free fundus photograph showing well-perfused CRVO. B, Optical coherence tomography revealed a thickened retina with cystoid foveal changes and a very large central cyst (vertical scan, 5.92 mm length). Retinal thickness was 740 m.
ary to long-standing cystoid macular edema, but fullthickness macular hole is not a common outcome for patients with CRVO.2 Full-thickness macular hole is usually the result of anteroposterior and/or tangential mechanical forces.3 The posterior detachment of vitreous cortex observed in this case after IVTA has often been reported after any surgical opening of the eye, and may be caused by the changes of the structure of vitreous body induced by the intravitreal injection of any adjuncts whatsoever. Possible peripheral vitreous traction exerted by a minimal vitreous incarceration at the site of the sclerotomy could also account for the mechanism leading to the posterior vitreous detachment, as well as any perturbation of the blood-retinal barrier possibly induced by a transient increase in intraocular pressure. According to Jonas et al, the weight of the triamcinolone acetonide crystals themselves, settled at the 6 o’clock position, may result in additional vitreous traction.4 On the other hand, numerous reports have already shown that intravitreous triamcinolone acetonide usu-
Fig. 2. Postoperative findings. A, Ten days after the injection, optical coherence tomography (OCT) showed a significant decrease in macular edema; foveal thickness was 538 m (vertical scan, 5.92 mm length). A faint minimally reflective line is visible anterior and close to the retina (arrow), suggesting the posterior hyaloid progressively detaching around the fovea. B, Another scan taken at the same time, just across the fovea, showing a hyperreflective tissue in front and adherent to the fovea, which could represent a vitreo-foveolar traction (horizontal scan, 5.65 mm). C, Two months after the injection, a large full thickness macular hole was evidenced by OCT (vertical scan, 4.31 mm); large intraretinal cysts have disappeared and there was a slight detachment of the retina around the hole. Beside the hole, the retinal thickness was 326 m. The hyaloid was not more visible on the OCT scan.
ally induces a prompt anatomic improvement in eyes with macular edema, as observed in our patient.5 The dramatic and rapid shrinkage of macular thickness combined with the antero-posterior traction exerted by the posterior vitreous detachment and perhaps with tangential traction by the crystals may induce opposite tractional forces causing tensile stress at the surface of the retina and leading to the formation of the macular hole. Thinning of the fovea due to the cystoid degeneration and in addition the circulatory disturbances resulting in some degree of retinal ischemia could furthermore predispose in part to the hole formation in eyes with macular edema due to retinal vein occlusion. In conclusion, macular hole seems to be a new
RETINAL CASES & BRIEF REPORTSℜ
possible complication of intravitreal injection of triamcinolone acetonide, particularly in eyes with macular edema and without posterior vitreous detachment. Even though its incidence seems to be low, its occurrence is a serious concern and warrants caution in the use of this therapeutic modality for these patients. References 1.
Jaissle GB, Szurman P, Bartz-Schmidt KU. Ocular side effects and complications of intravitreal triamcinolone acetonide injection. Ophthalmologe 2004;101:121–128.
Gutman FA, Zegarra H. Macular edema secondary to occlusion of the retinal veins. Surv Ophthalmol 1984;28 Suppl:462– 470. Smiddy WE, Flynn HW Jr. Pathogenesis of macular holes and therapeutic implications. Am J Ophthalmol 2004;137:525– 537. Jonas JB, Kreissig I, Degenring RF. Retinal complications of intravitreal injections of triamcinolone acetonide (letter). Graefes Arch Clin Exp Ophthalmol 2004;242: 184–185. Park CH, Jaffe GJ, Fekrat S. Intravitreal triamcinolone acetonide in eyes with cystoid macular edema associated with central retinal vein occlusion. Am J Ophthalmol 2003;136: 419–425.